Hail, Posey
- When
- August 18, 3:02 PM CST
- Where
- Posey County, 3 mi W of Poseyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -87.835
Isolated to scattered thunderstorms developed over southwest Indiana during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated to scattered thunderstorms developed over southwest Indiana during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri. Storms developed east of the mesolow within an axis of locally enhanced low level convergence. Rather weak wind flow in the lower to mid levels precluded a severe weather threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 2:58 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 358 PM CDT THU AUG 18 2011 .SHORT TERM /TONIGHT THROUGH SUNDAY/... AN AREA OF CONVERGENCE OVER PART OF SRN IL...A WEAK FRONTAL BOUNDARY LYING ACROSS NRN PARTS OF SERN MO AND INTO IND...AND AMPLE LOW LEVEL MOISTURE COMBINED THIS AFTN TO TRIGGER SCT SHWRS/TSTMS ACROSS PARTS OF THE PAH FCST REGION. IN THE HEAT OF THE DAY...THIS IS EXPECTED TO CONTINUE AS STORMS RE-FIRE ON OUTFLOW BOUNDARIES. ANY STRONG OR SEVERE ACTIVITY MAY SUSTAIN FOR THE NEXT FEW HOURS BUT SHOULD LOSE STRENGTH AS ONE OF THEIR MAIN SOURCES OF ENERGY IS FROM THE SUN. OVNGT...PCPN IS EXPECTED TO DISSIPATE. IN THE GENERALLY WNWRLY MID LEVEL FLOW...MULTIPLE PERTURBATIONS WILL MOVE THROUGH...RESULTING IN INTERVALS OF POSSIBLE PCPN...MAINLY FOR THE NRN HALF...AND MAINLY DURING THE DAYLIGHT HOURS. THIS WILL CHANGE STARTING SAT NIGHT...WHEN A MORE SUBSTANTIAL MID LEVEL SHRTWV WILL MOVE SEWD THROUGH THE REGION...EVENTUALLY DRAGGING A SFC BOUNDARY THROUGH SOMETIME ON SUNDAY. CHANCE POPS WILL BE MORE WDSPRD THEN. FOR THE NEXT FEW DAYS...WITH DAYTIME HIGHS IN THE 90S AND DEWPOINTS IN THE 70S...A STRONG OR SEVERE STORM CANNOT BE RULED OUT. .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE EXTENDED FORECAST PERIOD WILL SEE MULTIPLE REGIME SHIFTS...ACCORDING TO THE MOST RECENT MEDIUM RANGE MODEL GUIDANCE. GENERALLY LIKE THE 00Z ECMWF EVOLUTION...BUT HAVE MIXED IN HPC GUIDANCE WHICH TAKES INTO ACCOUNT MORE OF THE ECMWF AND GFS ENSEMBLE MEANS. A COLD FRONT IS EXPECTED TO ALREADY BE SOUTH OF THE AREA SUNDAY EVENING. WILL KEEP SMALL CHANCES OF CONVECTION GOING MAINLY IN THE SOUTH SUNDAY NIGHT AND MONDAY...BUT THE QUICK ARRIVAL OF DRIER LOW-LEVEL AIRMASS AS IN THE OPERATIONAL ECMWF WOULD MEAN THAT THESE PERIODS WILL BE DRY. ALOFT...THE FLOW WILL BECOME NORTHWESTERLY AS THE JET STREAM PATTERN SHIFTS TO A RIDGE WEST/TROUGH EAST SCENARIO TO START THE WORK WEEK. THE MAJOR CHANGE FOR THIS FORECAST IS THAT THE TROUGHING IN THE EAST WILL BE TRANSIENT...ALLOWING THE MID/UPPER LEVEL RIDGE TO RE-DEVELOP ACROSS MUCH OF THE AREA. THE FLY IN THE OINTMENT TODAY IS A MID/UPPER LEVEL TROUGH/LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL MISSISSIPPI VALLEY TUESDAY INTO WEDNESDAY. BY THURSDAY THIS BASICALLY BECOMES A SHEAR ZONE EMBEDDED WITHIN THE EAST-WEST ORIENTED UPPER HIGH. WE SHOULD SEE WARMER HIGH TEMPERATURES THROUGH THE PERIOD THAN PREVIOUSLY EXPECTED...BUT WITH THE DRY AIR AND LIKELY A GOOD RADIATIONAL COOLING SCENARIO...LOWS WILL STILL BE RATHER COOL. ALL IN ALL IT AMOUNTS TO A LARGER DIURNAL RANGE THROUGH THE PERIOD. MONDAY NIGHT THROUGH TUESDAY NIGHT SHOULD BE DRY...BUT CONVECTION ASSOCIATED WITH THE UPPER LOW/TROUGH MAY BEGIN TO SPREAD EAST INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WEDNESDAY AND WEDNESDAY NIGHT. MOST OF THE AREA COULD SEE ISOLATED TO SCATTERED CONVECTION ON THURSDAY. && .AVIATION... SCT TO WDLY SCT CONVECTION WILL LURK AROUND THE PAH FCST AREA UNTIL AROUND SUNSET. MULTIPLE OUTFLOW BOUNDARIES WILL CAUSE SOME SFC WIND SHIFTS TO OCCUR UNTIL THEN. SOME MVFR FOG IS EXPECTED OVNGT...WITH PERHAPS AN HOUR OR TWO OF IFR POSSIBLE FOR FOG-PRONE KCGI. MORE SCT CONVECTION IS POSSIBLE FRI AFTN. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 359 AM CDT THU AUG 18 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 359 AM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST ACROSS A SMALL PART OF SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST MISSOURI DURING THE MORNING...AND OVER PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE EAST OF THE MISSISSIPPI RIVER BEFORE DAYBREAK FRIDAY MORNING. AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE STRONGER STORMS. HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NEEDED ON FRIDAY OR SATURDAY. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 224 PM CDT THU AUG 18 2011 ILZ086-090-091-182015- HARDIN IL-POPE IL-SALINE IL- 224 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN... SOUTHWESTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN ILLINOIS UNTIL 315 PM CDT... AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARRIERS MILLS...OR 8 MILES SOUTH OF HARRISBURG...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDDYVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 NW DIXON SPRINGS 37.40N 88.69W
08/18/2011 M58 MPH POPE IL TRAINED SPOTTER
&&
DLLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 329 PM CDT THU AUG 18 2011 ILZ090-094-KYZ005-007-008-182115- LIVINGSTON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL- 329 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND EASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN MARSHALL...EASTERN MCCRACKEN AND SOUTHWESTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 415 PM CDT... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF BROOKPORT...OR 8 MILES NORTHEAST OF METROPOLIS...MOVING SOUTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... METROPOLIS... PADUCAH... LONE OAK... REIDLAND... BROOKPORT... LEDBETTER... HAMLETSBURG... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DRS
The Evansville,IN radar (KVWX), 14 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332042.